Consider a system $f_1(x)=0,\ldots,f_n(x)=0$ of $n$ random real polynomial equations in $n$ variables, where each $f_i$ has a prescribed set of exponent vectors described by a set $A\subseteq \mathbb{N}^n$ of cardinality $t$. Assuming that the coefficients of the $f_i$ are independent Gaussians of any variance, we prove that the expected number of zeros of the random system in the positive orthant is bounded from above by $\frac{1}{2^{n-1}}\binom{t}{n}$.


  1. fewnomials
  2. random polynomials
  3. real algebraic geometry
  4. sparsity

MSC codes

  1. Primary
  2. 60D05; Secondary
  3. 14P99

Get full access to this article

View all available purchase options and get full access to this article.


M. Avendan͂o, The number of roots of a lacunary bivariate polynomial on a line, J. Symbolic Comput., 44 (2009), pp. 1280--1284, https://doi.org/10.1016/j.jsc.2008.02.016.
A. T. Bharucha-Reid and M. Sambandham, Random Polynomials, Probab. Math. Statist., Academic Press, Orlando, FL, 1986.
F. Bihan, Polynomial systems supported on circuits and dessins d'enfants, J. Lond. Math. Soc. (2), 75 (2007), pp. 116--132, https://doi.org/10.1112/jlms/jdl013.
F. Bihan and B. El Hilany, A sharp bound on the number of real intersection points of a sparse plane curve with a line, J. Symbolic Comput., 81 (2017), pp. 88--96, https://doi.org/10.1016/j.jsc.2016.12.003.
F. Bihan and F. Sottile, New fewnomial upper bounds from Gale dual polynomial systems, Mosc. Math. J., 7 (2007), pp. 387--407, https://doi.org/10.17323/1609-4514-2007-7-3-387-407.
J. Bochnak, M. Coste, and M.-F. Roy, Real Algebraic Geometry, translated from the 1987 French original, revised by the authors, Ergeb. Math. Grenzgeb. (3) [Results in Mathematics and Related Areas (3)] 36, Springer-Verlag, Berlin, 1998, https://doi.org/10.1007/978-3-662-03718-8.
P. Bürgisser and I. Briquel, The Real Tau-Conjecture Is True on Average, preprint, https://arxiv.org/abs/1806.00417, 2018.
P. Bürgisser and F. Cucker, Condition: The Geometry of Numerical Algorithms, Grundlehren Math. Wiss. [Fundamental Principles of Mathematical Sciences] 349, Springer, Heidelberg, 2013, https://doi.org/10.1007/978-3-642-38896-5.
P. Bürgisser and A. Lerario, Probabilistic Schubert calculus, J. Reine Angew. Math., to appear, https://doi.org/10.1515/crelle-2018-0009.
R. Descartes, La Géométrie, Librairie Scientifique A. Hermann, 1886, digital reproduction by Project Gutenberg, 2008 (ebook number 26400), http://www.gutenberg.org/ebooks/26400.
M. Drton, B. Sturmfels, and S. Sullivant, Lectures on Algebraic Statistics, Oberwolfach Seminars 39, Birkhäuser, Basel, 2009, https://doi.org/10.1007/978-3-7643-8905-5.
A. Edelman and E. Kostlan, How many zeros of a random polynomial are real?, Bull. Amer. Math. Soc. (N.S.), 32 (1995), pp. 1--37, https://doi.org/10.1090/S0273-0979-1995-00571-9.
F. Horn and R. Jackson, General mass action kinetics, Arch. Rational Mech. Anal., 47 (1972), pp. 81--116, https://doi.org/10.1007/BF00251225.
R. Howard, The kinematic formula in Riemannian homogeneous spaces, Mem. Amer. Math. Soc., 106 (1993), 509, https://doi.org/10.1090/memo/0509.
I. Itenberg and M.-F. Roy, Multivariate Descartes' rule, Beiträge Algebra Geom., 37 (1996), pp. 337--346.
M. Kac, On the average number of real roots of a random algebraic equation, Bull. Amer. Math. Soc., 49 (1943), pp. 314--320, https://doi.org/10.1090/S0002-9904-1943-07912-8.
A. G. Khovanskiĭ, A class of systems of transcendental equations, Dokl. Akad. Nauk SSSR, 255 (1980), pp. 804--807.
A. G. Khovanskiĭ, Fewnomials, Transl. Math. Monogr. 88, Amer. Math. Soc., Providence, RI, 1991.
P. Koiran, Shallow circuits with high-powered inputs, in Proceeding of the Second Symposium on Innovations in Computer Science (ICS), Tsinghua University, Beijing, China, January 7--9, 2011, Tsinghua University Press, Beijing, 2011, pp. 309--320, https://conference.iiis.tsinghua.edu.cn/ICS2011/content/papers/5.html.
P. Koiran, N. Portier, and S. Tavenas, On the intersection of a sparse curve and a low-degree curve: A polynomial version of the lost theorem, Discrete Comput. Geom., 53 (2015), pp. 48--63, https://doi.org/10.1007/s00454-014-9642-1.
P. Koiran, N. Portier, and S. Tavenas, A Wronskian approach to the real $\tau$-conjecture, J. Symbolic Comput., 68 (2015), pp. 195--214, https://doi.org/10.1016/j.jsc.2014.09.036.
E. Kostlan, On the distribution of roots of random polynomials, in From Topology to Computation: Proceedings of the Smalefest, Springer, New York, 1993, pp. 419--431.
J. M. Lee, Introduction to Smooth Manifolds, 2nd ed., Grad. Texts in Math. 218, Springer, New York, 2013.
G. Malajovich and J. M. Rojas, High probability analysis of the condition number of sparse polynomial systems, Theoret. Comput. Sci., 315 (2004), pp. 525--555, https://doi.org/10.1016/j.tcs.2004.01.006.
K. Phillipson and J. M. Rojas, Fewnomial systems with many roots, and an adelic tau conjecture, in Proceedings of the Bellairs Workshop on Tropical and Non-Archimedean Geometry (May 6--13, 2011, Barbados), Contemp. Math. 605, AMS, Providence, RI, 2013, pp. 45--71, https://doi.org/10.1090/conm/605/12111.
V. V. Prasolov, Problems and Theorems in Linear Algebra, translated from the Russian manuscript by D. A. Le\u\ites, Transl. Math. Monogr. 134, AMS, Providence, RI, 1994.
J. M. Rojas, On the average number of real roots of certain random sparse polynomial systems, in The Mathematics of Numerical Analysis (Park City, UT, 1995), Lectures in Appl. Math. 32, AMS, Providence, RI, 1996, pp. 689--699.
B. Shiffman and S. Zelditch, Random polynomials with prescribed Newton polytope, J. Amer. Math. Soc., 17 (2004), pp. 49--108, https://doi.org/10.1090/S0894-0347-03-00437-5.
B. Shiffman and S. Zelditch, Random complex fewnomials, I, in Notions of Positivity and the Geometry of Polynomials, Trends Math., Springer, Basel, 2011, pp. 375--400, https://doi.org/10.1007/978-3-0348-0142-3_20.
M. Shub and S. Smale, Complexity of Bézout's Theorem II: Volumes and probabilities, in Computational Algebraic Geometry, F. Eyssette and A. Galligo, eds., Progr. Math. 109, Birkhäuser, Boston, MA, 1993, pp. 267--285, https://doi.org/10.1007/978-1-4612-2752-6_19.
F. Sottile, Real Solutions to Equations from Geometry, University Lecture Series 57, AMS, Providence, RI, 2011, https://doi.org/10.1090/ulect/057.

Information & Authors


Published In

cover image SIAM Journal on Applied Algebra and Geometry
SIAM Journal on Applied Algebra and Geometry
Pages: 721 - 732
ISSN (online): 2470-6566


Submitted: 26 November 2018
Accepted: 1 October 2019
Published online: 10 December 2019


  1. fewnomials
  2. random polynomials
  3. real algebraic geometry
  4. sparsity

MSC codes

  1. Primary
  2. 60D05; Secondary
  3. 14P99



Funding Information

Deutsche Forschungsgemeinschaft https://doi.org/10.13039/501100001659 : BU 1371 2-2
H2020 European Research Council https://doi.org/10.13039/100010663 : 787840
Einstein Stiftung Berlin https://doi.org/10.13039/501100006188

Metrics & Citations



If you have the appropriate software installed, you can download article citation data to the citation manager of your choice. Simply select your manager software from the list below and click Download.

Cited By

There are no citations for this item







Copy the content Link

Share with email

Email a colleague

Share on social media

The SIAM Publications Library now uses SIAM Single Sign-On for individuals. If you do not have existing SIAM credentials, create your SIAM account https://my.siam.org.